Kansas, 2003

Hail and Damaging Winds in Kansas, August 8, 2003

August 8, 2003 · NWS DDC · 12 events in 3 counties and zones

9 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 8, 1:55 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 8, 1:55 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT FRI AUG 8 2003

DAYS 1-2...
MAIN QUESTION WILL BE CONVECTION AND ITS IMPACT ON TEMPERATURES.

THE 12Z DIAGNOSTICS INDICATE NO CHANGE IN THE BASE STATE OF THE
GENERAL CIRCULATION. IN THE HIGH LEVELS TODAY A WEAK SUBTROPICAL
FETCH CONTINUES TO BRING A MOIST PLUME ACROSS THE DESERT SOUTHWEST
AND THROUGH COLORADO WITH SEVERAL WAVES EMBEDDED IN THE FLOW AS SEEN
ON WATER VAPOR. 60S DEWPOINTS ACROSS MUCH OF KANSAS COUPLED WITH
WARM TEMPERATURES SHOULD PRODUCE ESCALATING CAPE THROUGHOUT THE
AFTERNOON AND THE OLD POLAR FRONT REMAINS DRAPED ACROSS EAST
COLORADO INTO THE TEXAS PANHANDLE WITH THE MID TROPOSPHERIC
BAROCLINIC ZONE ACROSS MY FORECAST AREA CONTINUING TO ASSIST
CONVECTION. WILL LOOK FOR MULTICELLULAR CONVECTION FIRING OVER
COLORADO TO WORK EAST INTO MY ZONES THIS EVENING AND OVERNIGHT WITH
A DECENT CHANCE FOR SOME SIGNIFICANT AND MUCH NEEDED RAIN IN MOST
AREAS. WET BULB ZEROS LOOK PRETTY HIGH BUT NOT HIGH ENOUGH TO
PRECLUDE HAIL WITH LARGEST STORMS. DRY LAYERS BELOW THE HIGH PLAINS
STORMS MIGHT ALSO PRODUCE SOME WIND.

MODEL PRECIPITATION FORECASTS APPEAR SLIGHTLY BETTER TODAY IN
CAPTURING EARLY CONVECTION, BUT THE AREAL EXTENT AND PHYSICAL
LOCATIONS ARE OFF BY QUITE A BIT. AS A RESULT WILL BASE THIS
FORECAST MAINLY UPON OBSERVATIONAL DATA AND CONCEPTUAL MODELS.

FOR TEMPERATURES, COLD OUTFLOW FROM OVERNIGHT PRECIPITATION BOTH
NIGHTS SHOULD LIMIT HIGHS THE NEXT DAY. WILL GO MAINLY 80S SATURDAY
AND BACK INTO THE 90S FOR SUNDAY.

DAYS 3-7...
DIAGNOSTICS TODAY SHOWING WESTERLIES COLLAPSING FAVORING TROFING
OVER THE ERN PACIFIC THROUGH NEXT WEEK. AS A RESULT AFTER A BRIEF
WESTWARD SHIFT IN OUR RIDGE THE UPPER RIDGE SHOULD MOVE BACK INTO
THE PLAINS FROM MID WEEK TO LATE WEEK. AS A RESULT THE CURRENT
FORECAST LOOKS ON TRACK WITH HOT AND DRY WEATHER SO NO MAJOR CHANGES
PLANNED TO THE LATER PERIODS TODAY. DID BUMP TEMPS UP A FEW DEGREES
LATE WEEK GIVEN THE WITH THE RIDGE BUILDING EASTWARD AND THE COOL
BIAS OF THE MEX IN THE LATER PERIODS.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 67 87 67 94 / 30 00 20 30
GCK 64 87 66 94 / 20 00 20 30
EHA 68 90 67 95 / 70 20 20 30
LBL 69 89 70 95 / 70 30 20 30
HYS 66 90 65 93 / 20 00 20 30
P28 70 90 72 94 / 00 30 20 30

.DDC...NONE.

JOHNSON/BURGERT
Hazardous weather outlook, Aug 8, 4:08 AM CST, 14 hours 37 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
508 AM CDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO ORGANIZE LATE THIS AFTERNOON OVER EAST
CENTRAL COLORADO AND WEST CENTRAL KANSAS. THESE STORMS WILL MOVE
SOUTHEAST INTO SOUTHWEST KANSAS AS A LARGE COMPLEX OF STORMS DURING
THE EVENING AND OVERNIGHT HOURS AND BE CAPABLE OF PRODUCING HEAVY
RAINFALL. MANY AREAS OF SOUTHWEST KANSAS ARE EXPECTED TO SEE OVER ONE
QUARTER INCH OF RAINFALL WITH LOCALIZED AREAS SEEING UPWARDS OF AN
INCH OR MORE BY EARLY SATURDAY MORNING. THE LACK OF DEEP LAYER SHEAR
IN THE ATMOSPHERE WILL KEEP MOST THUNDERSTORMS BELOW SEVERE LIMITS,
HOWEVER ISOLATED DAMAGING WIND GUSTS TO 60 MPH AND LARGE HAIL CANNOT
BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS FOR SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME,
HOWEVER SPOTTERS AND EMERGENCY MANAGERS SHOULD BE ALERT TO
POTENTIAL HEAVY RAINFALL LATE THIS EVENING.

UMSCHEID

The radar

The Dodge City radar (KDDC), 165 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Hamilton

When
August 8, 6:45 PM CST
Where
Hamilton County, 14 mi SSW of Syracuse
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -101.850

Hail, Hamilton

When
August 8, 6:59 PM CST
Where
Hamilton County, 15 mi SSW of Syracuse
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.783, -101.850

Hail, Stanton

When
August 8, 7:09 PM CST
Where
Stanton County, 11 mi NW of Johnson
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.683, -101.900

Hail, Stanton

When
August 8, 7:18 PM CST
Where
Stanton County, 10 mi N of Manter
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.667, -101.883

Hail, Stanton

When
August 8, 7:35 PM CST
Where
Stanton County, Manter
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.517, -101.883

Thunderstorm Wind, Stanton

When
August 8, 7:35 PM CST
Where
Stanton County, Manter
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.517, -101.883

Thunderstorm Wind, Stanton

When
August 8, 7:44 PM CST
Where
Stanton County, Manter
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.517, -101.883

Three inch diameter tree limbs were blown down.

Hail, Stanton

When
August 8, 7:45 PM CST
Where
Stanton County, 2 mi S of Johnson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.533, -101.750

Thunderstorm Wind, Stanton

When
August 8, 7:45 PM CST
Where
Stanton County, Manter
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -101.883

Broken windows and number tree limbs were blown down.

Hail, Stanton

When
August 8, 8:00 PM CST
Where
Stanton County, Manter
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -101.883

Hail, Morton

When
August 8, 8:20 PM CST
Where
Morton County, 6 mi NE of Richfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.333, -101.700

Hail, Morton

When
August 8, 8:40 PM CST
Where
Morton County, 4 mi SE of Richfield
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.233, -101.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333112, 5333113, 5333114, 5333115, 5333116, 5333117, 5375111, 5375112, 5375113, 5375114, 5375115, 5375116.